Hi, read a lot but posted only once before Tx. I have type 2 hep c stage 4. 3 weeks into treatment. I am having upper right back pain so bad I can't hardly do anything. wondering if anyone knows if it is swelling from the liver pushing on the rib cage in the upper back. Does anyone else have this problem. And I don't know what to take for pain cause of cihrrois. And very low platelet level. I have been looking for some answers, but everything I read talks about lower back pain my is high on right side.
I had a lot of shoulder-neck-upper back pain in early weeks of tx. Mostly seemed muscle related and went away after a few weeks. Quite intense though. Drink plenty of water. Hope you get more responses. frank
have you informed your dr? be sure to have your AFP checked...it is probably inflamation...but only your dr can find out. have you had a recent ct scan? make sure you get occasional ct scans with cirhosis to keep an eye out for HCC. unfortunatly we with cirhosis have to watch for that.
i did get upper liver pain shortly after starting tx...why? not sure...is this normal???? hopefully more will answer.
Believe me I know just what you are talking about. Mine started about a month into my last tx, and was located in the middle to upper back, thoracic region, and felt like the disc and ribs around my back were going to explode. It was an intense, deep, often burning pain, and at it's worst, it hurt on breathing. It also hurt to sleep on my back, and I needed massages daily from my spouse to help deal with the pain. It continued, on and off, pretty painfully, throughout therapy, only fading some toward the end of my 18 month, high dose tx. The worst part was that a month AFTER tx ended, the pain came roaring back, and was severe for almost a year, before slowly fading away...permanently.
I went to all sorts of specialists (I am SVR by the way), and I had X-rays, MRI's, and angiogram MRI's with no real physical problems found. The rheumatologist felt, as did I, that it was probably one of the nasty autoimmune type side effects of all the interferon. He said he frequently sees this sort of symptom, and that it can linger for quite a long time after stopping tx. I think the connective tissue in the spine, and ribcage, attacks itself (autoimmune style) and starts a very painful, inflammatory, cell damaging syndrome in the back. Why it seems to hit the mid-upper back is anyone's guess. I think if it were more liver, or liver capsule related, we would also have lots of frontal upper right quadrant pain, which I did NOT have during tx, or anytime after. I did have URQ pain for years, before tx, so I know what that feels like, as opposed to this pain.
My Hepatologist felt the pain was symptomatic of a 'pinched nerve' coming off the spine, and that may also be part of the picture, but I think the autoimmune attack of connective and disc tissue is more likely the cause. Interferon does some powerful things to your entire body, and all the organ systems. Try to roll with it, and it will probably lighten up, or fade away altogether. I almost quit tx because the pain was so shocking and severe...but I later got used to it...and it backed off a bit as well.
I have the same pain this time around and with the last treatment. It starts as a tingling sensation, then burning, then stiffness and aching. All my muscles feel like they are turning to stone but I get the best relief from Tramodol and quadruple the water.
I have had that type of pain on and off for years. Upper back, towards the center of the spine & the right shoulder blade. It is a deep burning, pain and nothing seems to make it go away. It was the worst pain and it drove me crazy.
I too, had MRI's, x-rays, many tests to see why I had so much pain, but nothing was ever found. I do have degenerative disc disease, but all in the lower region of the back. So my doctor said this upper back pain couldn't be related and didn't know why it was so bad. Said it was probably stress related. Whatever! Isn't that what they say when they really don't know the answers. LOL!
Anyway, I will share an interesting story. When I first got this pain many years ago, as I said > I went from doctor to doctor trying to get some relief. Nothing worked. I finally tried accupuncture. It did the trick. My accupuncturist said the pain I was feeling was where my liver chi was being blocked > whatever that means.
First, he did accupuncture directly on the area of the pain and then the next week he would do my front with the needles right on the liver itself. I got relief in about 2-3 weeks. No more pain. I began sleeping better & gaining weight again. It really did help.
I am having a flare up with the sciatica again, but no more upper back pain. I am going to start up the accupuncture because of the sciatica. Accupuncture also helps me sleep much better. Hope this helps.
I had the same pain on tx and it came back shortly post tx and it was extremely painful. One doc dx me with costachondritis but I am with Doubledose on this in thinking it is autoimmune (which I seem to be prone to). That dx just did not fit the pain. I am almost 1 yr post tx and I think it is finally going away. I sure hope so. LL
You bet that helped. I just did shot 43 last night and the back pain you just described is starting to get overwhelming. I'm stretching and even started Pilates work yesterday, but the pain in this area does not abate, even with those great massages from the S.O. In fact, for the last couple of weeks or so my entire body has been suffering "flu" ache. The ligaments in both feet--even on the tops--have contracted painfully as well. The soles are constantly burning and throbbing and I can barely point my toes, most disconcerting for a former modern dance type. I assume this is all tx-related? Should I be concerned about the beginnings of neuropathy?
I'm really starting to believe this is HCV related. During the last couple of years before tx I was having extruciating pain in my right upper back/neck area. I developed a little arthritis from degerative discs but the specialists couldn't figure out why the pain was so severe after MRI's CT scans, etc. The area would get inflamed and cause severe tension headaches often. There was just no relief. An acupunturist said that area is directly related to liver inflamation. I don't know if any of you have had this experience but when I had my liver biopsy 5 years ago I had extruciating pain in my right shoulder area. It was so bad they had to give me morphine. The dr said that this pain is caused by irritation of the diaphragm muscle (the pain usually radiates to the shoulder) but it makes me wonder why so many of us have this upper back pain on the right side. On a good note, halfway into treatment I haven't had the tension headaches in weeks, can turn my neck without that pain and I feel like I finally got some relief. Seems to me there is something to this connection.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.